Acetaminophen Detox And Treatment In Saskatchewan
The abuse of acetaminophen is a common problem throughout much of Canada and in Saskatchewan. There are over 600 different over the counter and prescription medicines that contain acetaminophen as a single ingredient or part of multiple ingredients. There are various brand names, the drug is sold as a common pain reliever and clod/flu medicine. Acetaminophen is sold as a liquid, tablet, gel caps, powders, and suppositories. The drug is abuse by adolescents because it is easily gotten at any grocery store or pharmacy throughout the province. Adolescents also choose to abuse this drug because it is found in most medicine cabinets throughout Saskatchewan.
Acetaminophen is an analgesic meaning it does suppress pain but does not have the addictive potential as opioid pain medication. However, large amounts of the drug do produce a euphoric effect, and when acetaminophen is used with alcohol it does amplify the effects of the drug. When acetaminophen is taken as directed, it is safe to use, and you should always keep track of how much you are using. People who abuse acetaminophen will take more than one product containing the drug or will use it with alcohol or other drugs. There are serious health risks connected with abusing this drug, for example, it will cause liver damage. Acetaminophen is broken down by the liver, but too much of it will build up in the liver and become toxic.
A build-up of acetaminophen will cause a form of liver damage called drug-induced hepatitis , which is severe enough to affect the way the liver works and can even stop the liver from working. Hepatitis can also be caused by alcoholism or other liver diseases. If someone has a pre-existing liver problem, they should not be taking acetaminophen. Too much of the drug, whether it is being abused or accidental will lead to overdose. The signs of liver damage do not appear right away, and it could be hours or even days before you realize you have damaged your liver. Throughout Canada, acetaminophen overdose is a leading cause of acute liver failure. Acute liver failure happens rapidly over hours or days and is the result of toxic levels of chemicals building up in the liver that cannot be processed.
Each year in Canada, there are an estimated 4500 hospitalizations because of acetaminophen use. Roughly 16% of the emergency room visits because of acetaminophen are accidental, and 6% of the patients develop acute liver failure. When your liver starts to fail you, it will lead to death or require a liver transplant. For example, it can happen when the next dose of acetaminophen is taken too soon, or more then the recommended dose is taken. People who abuse acetaminophen abuse more than one type of drug or multiple brands at one time. An overdose can also happen when acetaminophen is used with alcohol or other medications.
The signs of an acetaminophen overdose include nausea, vomiting, stomach cramps, loss of appetite, and confusion. If you are experiencing any of these symptoms, it is important you seek out medical attention right away. Anyone who is abusing acetaminophen with other drugs or by itself can find help through local drug rehab programs in Saskatchewan. Addicts will require detox, and depending on the severity of the detox, either medical detox or a traditional detox will be effective. Detox helps addicts overcome the initial withdrawal pain caused by drug addiction. Once detox is complete, there are inpatient and outpatient drug rehab centers in Saskatchewan that will treat the addiction.
Acetaminophen addiction is dangerous because of the risk of liver failure, and the liver cannot process or filter out large amounts of acetaminophen. When you abuse acetaminophen, you have a better chance of developing a liver problem than feeling any euphoric effects from the drug. This is much of the reason why acetaminophen is abused with alcohol and other drugs. Drug and alcohol treatment programs in Saskatchewan will help addicts who are abusing acetaminophen and other drugs.